OTTAWA, June 29, 2017 /CNW/ - Summer time is here and so is music festival season. While music festivals and other summer parties are a great way to celebrate the season, it is important to consider safety, especially when it comes to drugs and alcohol.
If you or someone around you chooses to use drugs or alcohol, here are some tips that can help reduce the potential harms.
- Understand that illegal drugs can be tainted with other dangerous substances, such as fentanyl and carfentanil, which can be deadly.
- Do not mix drugs with other drugs, or with alcohol.
- Never leave your drink unattended and do not accept drinks, even water, from someone you don't know.
- Never use drugs alone and stay with your friends and people you trust.
- Do not leave someone alone if they seem ill. Stay with them and immediately call for help from volunteers and emergency contacts.
- Call 9-1-1 or your local emergency help line if you think someone is having a drug overdose.
- Carry naloxone, which can temporarily reverse an opioid overdose, if you or someone you know uses drugs. Follow the directions on the kit and administer it right away. Many community organizations or local public health units offer training in the proper use of naloxone.
- Stay until help arrives. The Good Samaritan Drug Overdose Act provides certain legal protections for individuals who seek emergency help during an overdose situation and who are in possession of illegal drugs themselves.
- Talk to your teen about the dangers of drugs.
- Be aware that people who use drugs and alcohol can be at an increased risk of sexual assault.
- difficulty staying awake, walking and talking;
- very small pupils;
- cold and clammy skin;
- slow and weak breathing;
- choking; and
- extreme drowsiness or inability to wake up.
Canada is facing a serious public health crisis related to opioid overdoses and deaths. The shocking fact is that there were 2,458 apparent opioid-related deaths in Canada in 2016, and it is expected that this number will grow in 2017. The Government of Canada is deeply concerned about the growing number of overdoses and deaths caused by opioids, and is committed to addressing this complex issue.
For more information:
- Taking Action on Canada's Opioid Crisis
- About the Good Samaritan Drug Overdose Act
- Good Samaritan Drug Overdose Act Poster
- Canadian Pharmacists Association: Naloxone Made Easy (video)
- Signs of an Overdose
- Talking to Teens
- Apparent Opioid-related deaths in Canada: 2016
Également disponible en français
SOURCE Health Canada
For further information: Media Inquiries: Health Canada, (613) 957-2983; Public Inquiries: (613) 957-2991, 1-866 225-0709